Try it
Psychiatry · Mood stabilisers: lithium toxicity
Sample itemA patient on lithium develops vomiting, diarrhoea, coarse tremor, ataxia and slurred speech. Serum lithium is 2.3 mmol/L. The treatment of choice in severe toxicity is:
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Haemodialysis
Coarse tremor, ataxia and gastrointestinal upset signal lithium toxicity, which can progress to seizures and coma. Hydration is first, and haemodialysis is indicated for severe toxicity, neurological signs or renal failure; charcoal does not bind lithium.
Option by option
A. Haemodialysis (correct)
Correct. Lithium is small, water-soluble and unbound, so dialysis clears it.
B. Activated charcoal alone
Activated charcoal does not adsorb lithium.
C. Haloperidol
Antipsychotics do not lower levels and may worsen neurotoxicity.
D. Forced acid diuresis
Acid diuresis is not effective for lithium.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Psychiatry questions
- PsychopharmacologyLithium use during the first trimester of pregnancy is associated with which congenital…
- Psychotic disordersWhich of the following is a Schneiderian first-rank symptom of schizophrenia?
- Organic psychiatryAn elderly patient on a surgical ward develops acute confusion that fluctuates through t…
- Eating disordersA 17-year-old girl has a BMI of 15, amenorrhoea, lanugo hair, bradycardia and an intense…